A 60-year-old asymptomatic woman has shown progressive elevation in her lactate dehydrogenase (LDH) levels (230-350 units/L) over the past year. She takes hydrochlorothiazide for hypertension. Until recently, she was also taking atorvastatin (Lipitor) for hyperlipidemia, but she discontinued it on her own when told that her LDH was high.
Could atorvastatin have caused this elevation in LDH? (Aspartate aminotransferase and alanine aminotransferase levels were within normal limits.) What further workup needs to be done? My patient has no insurance and does not want any expensive tests.
—Kiron Malhotra, MD, Palm Bay, Fla.
Statins are known to interfere with liver function and cause enzyme elevations. The same is true of muscle enzymes as well (Circulation. 2002;106:1024-1028). It is certainly possible that statin therapy was also associated with the increase in LDH; I have seen other similar cases. The mechanism is not clear but could be related to low-grade myopathy (as would be indicated by an increased creatine kinase level). However, LDH elevations are notoriously nonspecific. The only urgent workup necessary is to stop the statin, which apparently was done in this case. If the statin was responsible for the elevation in LDH, it should return to normal levels within several weeks. If not, evaluation for other causes of LDH elevation is warranted.
—Peter F. Cohn, MD (112-22)